Aims: Use of synthetic cannabinoids is associated with significant physical and psychological harms. This research quantified reported toxicities from published reports and assessed the influence of size of the reported study population on rates of symptom reporting.
Methods: Systematic review of published case reports and case series of toxicity associated with use of synthetic cannabinoids.
Results: Symptoms associated with synthetic cannabinoid toxicity were reported for 3695 individuals, predominantly young males. Symptoms included physiological (e.g. tachycardia, hypertension, nausea/vomiting), emotional (e.g. agitation, irritability, paranoia), behavioural (e.g. drowsiness, aggression) and perceptual (e.g. hallucinations) domains. Most common symptoms were tachycardia (30.2% of cases), agitation (13.5%), drowsiness (12.3%), nausea/vomiting (8.2%) and hallucinations (7.6%). Death or serious medical complications were uncommon (e.g. death 0.2%, stroke 0.1%, myocardial infarction 0.09%). Case reports/smaller case series (n<10) reported statistically significantly higher rates for 29/34 symptoms than larger case series (n≥10), which could represent selection bias.
Conclusions: Symptoms of synthetic cannabinoid toxicity are variable and cover a number of physical and psychological domains. Symptom reporting varies by study population size. Due to the variable presenting symptoms of synthetic cannabinoid toxicity, clinicians in emergency services should consider synthetic cannabinoid toxicity when evaluating young adult male patients presenting with unexplained agitation or cardiovascular symptoms.
Keywords: synthetic cannabis; systematic review; toxicity.
© The Royal Australian and New Zealand College of Psychiatrists 2016.